Florida, 2020

Damaging Wind in Florida, August 17, 2020

August 17, 2020 · NWS MLB · 1 event in 1 county or zone

A strong storm became severe and produced wind damage near College Park in Orange County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A strong storm became severe and produced wind damage near College Park in Orange County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 17, 8:29 AM EST, 5 hours 1 minute earlier.

Area forecast discussion, Aug 17, 8:29 AM EST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Melbourne FL
929 AM EDT Mon Aug 17 2020

.DISCUSSION...
Mostly sunny to partly cloudy skies were observed across east
central FL this morning. Local Doppler radars were already
indicating storms reaching the western coast of FL but
dissipating along the coastal counties. Forecast remains on track
as we expect showers and thunderstorms developing this afternoon
over the interior. The east coast sea breeze will have a chance
to develop and move past I-95. These will combine to produce
strong storms that will generate gusty winds, lightning strikes
and heavy rain.

&&

.AVIATION...
VFR for rest of the morning. Then SHRA/TSRA will develop over west
central FL and/or interior and move generally to the northeast.
TAFs already have mention of TEMPOs and these will be amended as
necessary.

&&

.MARINE...
Winds generally from the south to southwest will persist today at
5-10 kt. Storms developing over land will then reach the coastal
waters later today and produce gusty winds and localized higher
seas. Otherwise, seas 1-3 ft are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  91  75  91  74 /  60  30  70  30
MCO  93  76  93  75 /  70  20  70  30
MLB  92  76  90  76 /  60  30  60  30
VRB  92  75  91  75 /  60  30  60  30
LEE  93  76  93  74 /  70  20  70  30
SFB  94  75  93  74 /  70  20  70  30
ORL  93  76  93  75 /  70  20  70  30
FPR  93  75  92  75 /  60  30  60  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Negron/Smith
Hazardous weather outlook, Aug 17, 8:31 AM EST, 4 hours 59 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Melbourne FL
931 AM EDT Mon Aug 17 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-180115-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
931 AM EDT Mon Aug 17 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...REST OF TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and lightning storms are expected to develop
late this morning into early this afternoon, initially along and
west of the I-4 corridor. Then, storms becoming scattered to
numerous across the area through late afternoon and into this
evening, eventually pushing offshore. Storm motions will be east
to northeast around 10 to 15 mph. Main hazards will be frequent
lightning, gusty winds up to 40 to 50 mph, small hail, and locally
heavy rainfall.

.FLOOD IMPACT...
There will be a Very Low threat for flooding rain across the area
today due to recent heavy rainfall from afternoon thunderstorms.
Have also included a Low threat along the coast, where southwesterly
flow and pinned sea breeze convergence storms will be possible
and may linger over a point longer than storms in other parts of
the area. Locally heavy rainfall totals around 2 to 3 inches will
be possible in a short amount of time.

.RIP CURRENT IMPACT...
There will be a Moderate risk for life-threatening rip currents at
area beaches today. While rips will be present all day, the threat
will be highest from 10AM and 5PM due to tidal effects. To reduce
your chance of being caught in the seaward pull of a rip current,
swim only within sight of a lifeguard, and never swim alone,
while following social distancing guidelines.

.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts over 35 knots will be possible this afternoon in and
close to lightning storms. Storms will begin over inland areas,
before drifting offshore this afternoon into this evening.
Mariners on both inland lakes and on the Atlantic waters should
watch for storms approaching from the west.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Southwesterly flow and increased shower and thunderstorm chances
persisting through mid week. Main hazards with any storms will
continue to be frequent lightning, gusty winds, and torrential
downpours. A Moderate Risk of rip currents looks to continue into
mid week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Negron/Leahy

In the hours before

Special weather statement, Aug 17, 11:54 AM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1254 PM EDT Mon Aug 17 2020

FLZ044-144-171745-
Northern Lake County FL-Southern Lake County FL-
1254 PM EDT Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR LAKE COUNTY UNTIL 145 PM EDT...

At 1253 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Zephyrhills near the Green Swamp, moving
northeast at 20 mph. Additional strong thunderstorms will push into
western Lake County, building along an outflow boundary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Leesburg, Eustis, Tavares, Lady Lake and Mount Dora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2896 8195 2896 8166 2865 8166 2858 8165
      2854 8166 2835 8166 2835 8179 2836 8179
      2836 8186 2835 8186 2835 8196
TIME...MOT...LOC 1653Z 243DEG 19KT 2832 8198

Smith
Special weather statement, Aug 17, 12:36 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Melbourne FL
136 PM EDT Mon Aug 17 2020

FLZ045-053-144-171815-
Osceola FL-Orange FL-Southern Lake County FL-
136 PM EDT Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAKE...SOUTHWESTERN
ORANGE AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 215 PM EDT...

At 135 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Ferndale to 7 miles east of Bartow. Movement
was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Orlando, Kissimmee, Ocoee, Winter Garden and Saint Cloud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2861 8188 2861 8123 2808 8122 2809 8145
      2814 8146 2814 8152 2820 8152 2826 8156
      2826 8166 2835 8166 2835 8179 2836 8179
      2836 8186 2835 8186 2835 8188
TIME...MOT...LOC 1735Z 272DEG 26KT 2862 8169 2787 8172

Smith
Special weather statement, Aug 17, 1:21 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Melbourne FL
221 PM EDT Mon Aug 17 2020

FLZ041-045>047-053-147-171915-
Southern Brevard County FL-Osceola FL-Northern Brevard County FL-
Orange FL-Seminole FL-Inland Volusia FL-
221 PM EDT Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEMINOLE...
BREVARD...EASTERN ORANGE AND NORTHEASTERN OSCEOLA COUNTIES UNTIL 315
PM EDT...

At 220 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from University Of Central Florida to Narcoossee to
9 miles south of Saint Cloud. Movement was east at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Orlando, Palm Bay, Melbourne, Kissimmee and Titusville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2804 8136 2807 8137 2808 8135 2809 8140
      2869 8127 2874 8064 2860 8054 2846 8049
      2839 8056 2833 8057 2813 8054 2803 8050
TIME...MOT...LOC 1820Z 273DEG 28KT 2859 8118 2828 8123 2810 8129

Sedlock
Local storm report, Aug 17, 1:28 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
228 PM EDT MON AUG 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND GST     2 W AZALEA PARK         28.55N 81.34W
08/17/2020  M46 MPH          Orange             FL   ASOS

            ORLANDO EXECUTIVE AIRPORT KORL MEASURED A WIND GUST OF 46
            MPH/40 KT FROM THE WEST

&&

KN

The radar

The Melbourne radar (KMLB), 88 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
August 17, 1:30 PM EST
Where
Orange County, 0.92 mi SW of Fairvilla
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
28.570, -81.390

Local broadcast media relayed a report of large tree branches downed onto several cars at Albert Park near the intersection of Edgewater Drive and Vassar Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906150.